Alabama, 2012Damaging Winds and Lightning Strikes in Alabama, July 16, 2012
July 16, 2012 · NWS HUN · 5 events in 2 counties and zones
Clusters of strong thunderstorms developed during the mid to late afternoon hours. Lightning killed one male at his residence in Madison County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $254,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of strong thunderstorms developed during the mid to late afternoon hours. Lightning killed one male at his residence in Madison County. Many of the storms produced frequent cloud to ground lightning, small hail and gusty winds. The lightning sparked several fires around the area, one causing severe damage to a home in Madison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 16, 3:56 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 16, 3:56 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
456 AM CDT MON JUL 16 2012
.DISCUSSION...
A SEASONABLY STRONG MID-LEVEL ANTICYCLONE REMAINS CENTERED ACROSS THE
SOUTHEASTERN U.S. THIS MORNING...PROVIDING TRANQUIL WEATHER
CONDITIONS TO THE TENNESSEE VALLEY -- WITH THE MOST IMMEDIATE SHORT
TERM CONCERN BEING THE POTENTIAL FOR FOG DEVELOPMENT. SCATTERED HIGH-
LEVEL CLOUDS NOTED ON RECENT SATELLITE IMAGERY SHOULD DO LITTLE TO
PREVENT FOG FORMATION IN THE FOG-PRONE RIVER VALLEYS LATER THIS
MORNING...ESPECIALLY GIVEN CALM WINDS AND A LOW-LEVEL AIR MASS ALREADY
VERY CLOSE TO SATURATION. WITH THESE GENERAL CONDITIONS EXPECTED TO
PERSIST THROUGHOUT THE SHORT TERM FORECAST PERIOD...PATCHY FOG WAS
INCLUDED IN THE FORECAST FOR THE ENTIRE AREA BOTH TONIGHT AND
TOMORROW NIGHT.
SHORT TERM MODELS ARE IN GENERAL AGREEMENT THAT THE MID-LEVEL HIGH
CURRENTLY DOMINATING OUR LOCAL WEATHER CONDITIONS WILL WEAKEN AND
RETROGRADE THROUGHOUT THE DAY TODAY...AS A 500-MB SHORTWAVE TROUGH --
CURRENTLY LOCATED OVER NEW ENGLAND -- SHIFTS EASTWARD INTO THE
WESTERN NORTH ATLANTIC...WITH THE TRAILING SHEAR AXIS DRIFTING
SOUTHWARD ACROSS THE SOUTHERN APPALACHIANS. THE APPROACH OF THIS WEAK
SHEAR AXIS FROM THE NORTH MAY CONTRIBUTE TO ENHANCED DIURNAL
THUNDERSTORM ACTIVITY PRIMARILY FOR LOCATIONS NORTH/EAST OF THE LOCAL
AREA...INCLUDING THE CUMBERLAND PLATEAU REGION OF EAST TENNESSEE.
WILL INCREASE SHOWER/THUNDERSTORM CHANCES THIS AFTERNOON OVER THE
SOUTHERN MIDDLE TENNESSEE AND NORTHEAST ALABAMA ZONES TO ACCOUNT FOR
THIS...BUT EXPECT LINGERING MID-LEVEL SUBSIDENCE AND A SLIGHTLY DRIER
AIR MASS ALOFT TO ONCE AGAIN SUPPRESS AFTERNOON CONVECTION ACROSS THE
SOUTHWESTERN HALF OF THE REGION. THE GENERAL TREND OF A MID-LEVEL
RIDGE BECOMING ESTABLISHED TO THE WEST OF THE TENNESSEE VALLEY WILL
CONTINUE TONIGHT...WITH THE PREVIOUSLY MENTIONED SHEAR AXIS EXPECTED
TO DROP SLOWLY SOUTHWARD INTO THE NORTHEAST PORTION OF THE FORECAST
AREA. THIS WILL WARRANT CARRYING A SLIGHT CHANCE OF SHOWERS/STORMS
THROUGH THE EVENING...DUE TO THE PRESENCE OF AT LEAST SOME SYNOPTIC
SCALE SUPPORT FOR MAINTAINING CONVECTION BEYOND SUNSET. CONDITIONS
APPEAR TO BECOME EVEN MORE FAVORABLE FOR AFTERNOON/EARLY EVENING
SHOWERS AND STORMS ON TUESDAY...AS THE MID-LEVEL RIDGE BECOMES
CENTERED ACROSS ARKANSAS/MISSOURI AND FAR ENOUGH TO THE NORTHWEST OF
THE AREA TO ALLOW MID-LEVEL HEIGHTS TO FALL EVEN FURTHER. HOWEVER...
THE AREAL COVERAGE OF CONVECTION IS A BIT MORE UNCERTAIN ON
WEDNESDAY...AS ALL MODELS SUGGEST THAT HEIGHTS MAY ACTUALLY BEGIN TO
RISE...EITHER DUE IN PART TO THE EXPANDING CENTRAL PLAINS RIDGE...OR
PERHAPS PERIPHERAL SUBSIDENCE ON THE NORTHWESTERN FLANK OF AN
INVERTED TROUGH CURRENTLY EXTENDING FROM THE SOUTHEASTERN GULF OF
MEXICO NORTHWARD ACROSS THE FLORIDA PENINSULA. THUS...WILL ONLY
MAINTAIN LOW CHANCE POPS IN THE FORECAST FOR WEDNESDAY...BASED ON
UNCERTAINTIES IN AREAL COVERAGE. TEMPERATURES WILL EXHIBIT LITTLE
FLUCTUATION THROUGH THE MIDDLE OF THE WEEK...WITH HIGHS EXPECTED TO
GENERALLY BE IN THE LOWER 90S FOR MOST OF THE AREA...AND MID/UPPER
80S IN HIGHER TERRAIN. LOWS WILL MAINLY BE IN THE LOWER 70S...BUT MAY
INCREASE A DEGREE OR SO BY MID-WEEK...AS SLIGHTLY STRONGER
SOUTHWESTERLY WINDS ADVECT RICHER MOISTURE NORTHEASTWARD.
RECENT VERSIONS OF THE GFS/ECMWF INDICATE THAT CENTRAL PLAINS MID-
LEVEL RIDGE WILL BECOME CENTERED ACROSS SOUTHEASTERN KANSAS AND
SOUTHWESTERN MISSOURI AND STRENGTHEN DURING THE INITIAL PORTION OF THE
EXTENDED PERIOD...IN RESPONSE TO A STRONG UPPER LOW DROPPING
SOUTHEASTWARD INTO BRITISH COLUMBIA. AS THE CENTRAL PLAINS RIDGE
STRENGTHENS AND BECOMES EVEN MORE AMPLIFIED LATE THIS WEEK...A MORE
PRONOUNCED NORTHWEST FLOW ALOFT WILL DEVELOP ACROSS THE TENNESSEE
VALLEY...RESULTING IN AN INCREASING CHANCE FOR MCS ACTIVITY TO AFFECT
THE REGION ON THURSDAY/FRIDAY. THE NORTHWEST FLOW PATTERN MAY ALSO BE
ENHANCED BY THE DEVELOPMENT OF A MORE AMPLIFIED MID-LEVEL TROUGH
ACROSS THE NORTHEASTERN U.S. THERE IS STILL SOME INDICATION IN MODEL
GUIDANCE THAT A WEAK COLD FRONT MAY PENETRATE INTO THE SOUTHEASTERN
U.S. ON FRIDAY NIGHT OR SATURDAY -- PERHAPS BRINGING AN END TO HIGHER
RAIN CHANCES ACROSS THE FORECAST AREA AND ALLOWING TEMPERATURES TO
WARM UNDER THE INFLUENCE OF EXPANDING MID-LEVEL RIDGE TO THE NORTH OF
THE AREA.
70/DD
&&
.AVIATION...
/ISSUED 1223 AM CDT MON JUL 16 2012/
FOR 06Z TAFS...VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH 06Z/17.
MAIN UNCERTAINTY DEALS WITH FOG OVERNIGHT...AND FOR NOW HAVE
TRENDED WITH CLIMATOLOGY BY INCLUDING TEMPO MVFR AT KMSL NEAR
SUNRISE. CANNOT RULE OUT LOWER VIS AT KMSL OR FOG AT KHSV...BUT
CONFIDENCE IS LOW SINCE MORE FAVORABLE CONDITIONS YESTERDAY DID NOT
MATERIALIZE. EXPECT TO SEE ANOTHER ROUND OF ISLTD SHRA/TSRA TMRW
AFTN...BUT COVERAGE REMAINS UNCERTAIN AS A RIDGE OF HIGH PRESSURE
SHIFTS AWAY FROM THE AREA. TEND TO THINK NERN AL /AND THUS MAYBE
KHSV/ WILL HAVE HIGHER SHRA/TSRA COVERAGE...BUT NOT CERTAIN COVERAGE
WILL BE ENOUGH TO WORRY ABOUT FOR IMPACTS AT KHSV. FOR NOW WILL STICK
WITH THE IDEA THAT MONDAY WILL WORK OUT MUCH LIKE SUNDAY...WITH VERY
LOW COVERAGE AND NO IMPACTS.
BCC
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 92 72 92 73 92 / 40 20 30 20 30
SHOALS 93 72 93 73 93 / 30 20 30 20 30
VINEMONT 88 74 88 74 88 / 30 20 30 20 30
FAYETTEVILLE 89 71 89 73 89 / 40 20 30 20 30
ALBERTVILLE 90 67 90 70 90 / 40 20 30 20 30
FORT PAYNE 90 69 90 70 90 / 40 20 30 20 30
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 16, 3:54 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
454 AM CDT MON JUL 16 2012
ALZ001>010-016-TNZ076-096-097-162100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
454 AM CDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE TENNESSEE
VALLEY THIS AFTERNOON AND EVENING...WITH GREATER CHANCES FOR STORMS
EXPECTED IN NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. SOME
STORMS COULD PRODUCE GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY THROUGH THE MIDDLE OF THE WORK WEEK. CHANCES FOR
STORMS WILL THEN INCREASE LATE IN THE WEEK AS A FRONTAL BOUNDARY
PUSHES SOUTH TOWARD THE TENNESSEE VALLEY. BRIEF GUSTY WINDS...
DOWNPOURS AND SUDDEN LIGHTNING WILL OCCUR WITH THESE STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Madison
- When
- July 16, 5:20 AM CST to 5:23 AM CST
- Where
- Madison County, 2.38 mi NNE of Madison Xrds
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $100
- Reported by
- Amateur Radio
- Coordinates
- 34.932, -86.704
Thunderstorm winds knocked down 3 to 5 inch tree limbs along Duck Springs Road. The winds also split a Bradford Pear tree and knocked over patio furniture.
Thunderstorm Wind, Marshall
- When
- July 16, 3:37 PM CST to 3:40 PM CST
- Where
- Marshall County, 1.76 mi SSW of Meltonsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.428, -86.196
Trees were blown down in Town Creek on the peninsula north of Guntersville State Park.
Lightning, Madison
- When
- July 16, 4:30 PM CST
- Where
- Madison County, 1.34 mi NE of Lily Flag
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.662, -86.551
Lightning struck a tree and home on Jacqueline Drive around 5:30 pm CDT, sparking a fire on a mattress in an upstairs bedroom. The fire was put out, but the home sustained some smoke damage. Two children playing video games in the upstairs room felt a charge in their hands and back when the strike occurred, but were not injured.
Lightning, Madison
- When
- July 16, 5:00 PM CST
- Where
- Madison County, 1.35 mi SE of Bell Factory
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.806, -86.464
A 40 year old male was struck by lightning in the driveway of his residence near the intersection of Bell Factory Road and Red Rock Drive. The person was transported to the hospital and died five days later on the 20th. Exact time of the lightning strike is unknown.
Lightning, Madison
- When
- July 16, 5:50 PM CST
- Where
- Madison County, 1.7 mi W of New Sharon
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 34.950, -86.680
Lightning sparked a fire at a residence at 1098 Scott Road in Toney. The residents were not at home during the fire. The home was considered a total loss.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 16 to 19, 20123 deaths · 53 injured · 22 events
- Excessive Heat in Illinois, July 16 to 19, 20121 death · 17 events
- Heat in Wisconsin, July 16 to 17, 20121 death · 9 events
- Flash Flooding and Debris Flows in Washington, July 16 to 20, 2012$1.3 million · 1.75 in hail · 12 events
- Flash Flooding and Debris Flow in Oregon, July 16 to 20, 2012$232,000 · 2 in hail · 29 events
- Damaging Winds and Lightning Strike in Tennessee, July 16, 2012$100,000 · 55 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 16, 2012$74,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 16 to 17, 2012$34,000 · 1 in hail · 12 events
- Hail and Damaging Winds in South Dakota, July 16, 2012$35,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Wind in Arizona, July 16, 20122 injured · $20,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 16, 20121 injured · 1 in hail · 19 events
- Rip Currents in North Carolina, July 16 to 17, 20123 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400123, 400125, 400157, 400154, 400152.